Oregon, 2007

High Wind in Oregon, February 26, 2007

February 26, 2007 · NWS PQR · 1 event in 1 county or zone

A strong front caused winds up to 65 mph as it moved inland.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PQR wrote it up.

A strong front caused winds up to 65 mph as it moved inland.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Portland, OR wrote its last area forecast discussion before the first event at Feb 26, 2:22 AM PST, 4 hours 38 minutes earlier.

Area forecast discussion, Feb 26, 2:22 AM PST, 4 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
222 AM PST MON FEB 26 2007

.SYNOPSIS...A COLD UPPER LEVEL LOW PRESSURE SYSTEM ABOUT 400 MILES
OFF THE WA COAST MON MORNING WILL SLOWLY WORK ITS WAY E OVER THE NEXT
FEW DAYS...MOVING INLAND WED. A SERIES OF DISTURBANCES WILL ROTATE
AROUND THE LOW AND MOVE THROUGH THE PACIFIC NORTHWEST OVER THE NEXT
FEW DAYS. ADDITIONAL SYSTEMS DURING THE SECOND HALF OF THE WEEK WILL
CONTINUE THE UNSETTLED WEATHER PATTERN.
&&

.SHORT TERM...SATELLITE AND RADAR INDICATE A LARGE AREA OF SHOWERS
ROTATING AROUND THE CENTRAL UPPER LOW NEAR 46N 132W EARLY THIS
MORNING. STRONG SHORTWAVE ROTATING AROUND THE BACKSIDE OF THE LOW
WILL TEND TO DIG THE LOW S AGAIN TODAY...BACKING THE FLOW IN THE
PACNW MORE TO THE S...REDUCING OROGRAPHIC EFFECTS OVER MOUNTAINS. AS
SNOW SHOWERS CONTINUE THIS MORNING...WILL LET HEAVY SNOW WARNING AND
SNOW ADVISORIES RUN THEIR COURSE THIS MORNING...AND INDICATE A
DIMINISHING TREND IN SHOWERS LATER TODAY AND TONIGHT.

MODELS HAVE HAD SOME TROUBLE SETTLING ON A SOLUTION IN HANDLING THE
LOW APPROACHING THE COAST LATER TONIGHT. ECMWF THUS FAR HAS APPEARED
TO WAVER THE LEAST IN TRACK TIMING AND INTENSITY OF THE LOW...AND FOR
NOW PREFER TO STICK WITH ITS SOLUTION...WHICH TRACKS THE LOW NE AND
INLAND DURING THE DAY ON TUE. AT THIS TIME INTENSITY OF LOW SUGGESTS
A WINDY DAY FOR THE COAST AS IT COMES IN EARLY TUE...BUT NOT ENOUGH
TO WARRANT A HIGH WIND WATCH. ALL MODELS INDICATE THE BRUNT OF THE
UPPER LEVEL DYNAMICS HEADED INLAND TO THE S OF THE FORECAST AREA...SO
WILL TREND POPS TO HAVE A LITTLE MORE OF A N TO S GRADIENT LATE
TONIGHT AND EARLY TUE. OFFSHORE FLOW SHOULD REVERT AIR MASS IN THE
EASTERN PART OF THE GORGE BACK TO CONTINENTAL NATURE...WHICH MODEL
SOUNDINGS SUGGEST AS THEY INDICATE AIR MASS COOLING ENOUGH TO GO WITH
SNOW FOR PRECIPITATION TYPE THERE LATE TONIGHT AND TUE. AS UPPER LOW
FINALLY MOVES INLAND WED COLDER PACIFIC AIR MASS TO MOVE INLAND
ALLOWING SNOW LEVELS TO DROP FURTHER. MAIN THREAT OF PRECIPITATION
WILL BE ON THE MOUNTAINS THOUGH BY WED AS THE WNW 850 MB FLOW TENDS
TO HAVE A CONSIDERABLE RAIN SHADOW EFFECT.

.LONG TERM...NO CHANGES. PREVIOUS DISCUSSION FOLLOWS...
THE UPPER LOW/TROUGH MOVES EAST OF OUR AREA WEDNESDAY NIGHT...THEN IT
APPEARS THE WARM FRONT WITH THE NEXT SYSTEM COMES IN THURSDAY NIGHT
AND FRIDAY. MODEL DETAILS AND TIMING VARY CONSIDERABLY LATE NEXT WEEK
AND NEXT WEEKEND IN CONCERT WITH INCREASING ENSEMBLE SPREAD...BUT THE
MAIN MESSAGE IS THAT IS STILL LOOKS UNSETTLED AT THIS POINT. TOLLESON
&&

.AVIATION...MOIST SOUTH TO SOUTHWEST ONSHORE FLOW OVER AREA THIS
MORNING. FLOW WILL BACK FURTHER TO SOUTHEAST LATER THIS MORNING AND
THIS AFTERNOON AS LOW PRESSURE MOVES SOUTH WELL OFFSHORE. MAINLY VFR
CONDITIONS INLAND WITH LOCAL MVFR CONDITIONS AT TIMES. CONDITIONS
WILL BECOME ALL VFR BY AFTERNOON. FROM THE COAST RANGE WEST
WIDESPREAD AREAS OF MVFR CONDITIONS WHERE HEAVIER SHOWERS WILL OCCUR
THIS MORNING. CONDITIONS WILL BE MOSTLY VFR THIS AFTERNOON AND
SHOWERS WEAKEN.
&&

.MARINE...SMALL CRAFT WINDS CONTINUE EARLY THIS MORNING BUT WILL
DECREASE BY DAYBREAK. LOW PRESSURE MOVING SOUTHWARD WELL OFFSHORE
WILL TURN THE WINDS MORE SOUTHERLY BY MIDDAY AND SOUTHEAST THIS
AFTERNOON. SEAS IN THE 15 TO 18 FEET RANGE EARLY THIS MORNING WILL
DECREASE TO 14 TO 15 FEET THIS AFTERNOON.
&&

.PQR WATCHES/WARNINGS/ADVISORIES...
.OR/WA...SMALL CRAFT ADVISORY FOR WINDS CAPE SHOALWATER TO FLORENCE
          EARLY THIS MORNING.
         SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS CAPE SHOALWATER TO
           FLORENCE THROUGH TONIGHT.
         SMALL CRAFT ADVISORY FOR ROUGH COLUMBIA BAR THROUGH TONIGHT.
         HEAVY SNOW WARNING FOR SOUTH WA AND N AND CENTRAL OREGON
           CASCADES THROUGH THIS MORNING.
         SNOW ADVISORY FOR THE COASTAL MOUNTAINS AND THE CASCADE
           FOOTHILLS OF SOUTHWEST WASHINGTON AND NORTHWEST OREGON
           THROUGH THIS MORNING.
&&

.PRELIMINARY POINT POPS...
AST 88986 PDX 85875 SLE 86875 EUG 87875

MORE WEATHER INFORMATION ONLINE AT...
HTTP://WEATHER.GOV/PORTLAND

THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON FROM
THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS COMMONLY
REFERRED TO AS THE FORECAST AREA.
Hazardous weather outlook, Feb 26, 5:38 AM PST, 1 hour 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PORTLAND OR
538 AM PST MON FEB 26 2007

ORZ001-002-005>009-PZZ210-250-255-270-275-WAZ021>023-039-271345-
NORTH OREGON COAST-CENTRAL OREGON COAST-LOWER COLUMBIA-
GREATER PORTLAND METRO AREA-CENTRAL WILLAMETTE VALLEY-
SOUTH WILLAMETTE VALLEY-WESTERN COLUMBIA RIVER GORGE-
COLUMBIA RIVER BAR-
COASTAL WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR OUT
20 NM-COASTAL WATERS FROM CASCADE HEAD TO FLORENCE OR OUT 20 NM-
WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR FROM 20 TO
60 NM-WATERS FROM CASCADE HEAD TO FLORENCE OR FROM 20 TO 60 NM-
SOUTH WASHINGTON COAST-I-5 CORRIDOR IN COWLITZ COUNTY-
GREATER VANCOUVER AREA-
538 AM PST MON FEB 26 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON...NORTHWEST OREGON AND SOUTHWEST WASHINGTON COASTAL WATERS
AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.

ORZ003-004-010>013-WAZ019-020-040-271345-
COAST RANGE OF NORTHWEST OREGON-
CENTRAL COAST RANGE OF WESTERN OREGON-
NORTHERN OREGON CASCADE FOOTHILLS-NORTHERN OREGON CASCADES-
CASCADE FOOTHILLS IN LANE COUNTY-CASCADES IN LANE COUNTY-
SOUTH WASHINGTON CASCADES-WILLAPA HILLS-
SOUTH WASHINGTON CASCADE FOOTHILLS-
538 AM PST MON FEB 26 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT
SIGNIFICANT SNOW ACCUMULATIONS ARE POSSIBLE TODAY. REFER TO THE
LATEST WINTER WEATHER MESSAGE AND ZONE FORECAST PRODUCT FOR
DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
SIGNIFICANT SNOW ACCUMULATIONS ARE POSSIBLE AT TIMES TUESDAY THROUGH
WEDNESDAY AT LOWER ELEVATIONS...AND TUESDAY THROUGH FRIDAY AT
HIGHER ELEVATIONS IN THE CASCADES. REFER TO THE LATEST WINTER
WEATHER MESSAGE AND ZONE FORECAST PRODUCT FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

Event by event

1 high wind. Local standard time, as filed.

High Wind, Central Oregon Coast

When
February 26, 7:00 AM PST to 1:00 PM PST
Where
Central Oregon Coast forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet

A strong cold front caused wind gusts of 65 mph at Yaquina Bay in Newport and 58 mph at Newport airport and in Florence.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2007Every state in 2007This day in weather historyWarnings in Oregon, February 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 18312.